Every year, more people become addicted to opioids. That means cases of opioid overdoses are also rising. If you know what an opioid overdose looks like, you’ll be able to seek out medical treatment for yourself or a loved one before the overdose becomes lethal. Knowing the signs and even how to prevent an overdose can keep you or someone else safe long enough to get proper help.
Signs Of An Opioid Overdose
In 2015, more than 15,000 people died because they overdosed on opioids. Every day, more than 1,000 people are treated in hospitals because they’ve misused their opioid medications. Knowing the signs of an overdose can be life-saving, even if they don’t have an addiction to opioids.
People who overdose on opioids experience pinpoint pupils, shallow breathing, confusion, and could lose consciousness. If the overdose is severe enough, the user can go into respiratory failure and may turn blue from a lack of blood and oxygen circulation. Even if only mild symptoms arise, the person who overdosed should go to a hospital. It’s possible for overdose symptoms to turn severe the longer they go without treatment.
How An Opioid Overdose Can Be Prevented
The easiest way to prevent opioid overdose is to take opioid medications as directed. People who abuse opioids should stop taking the medication entirely. Easier said than done, though. People most at risk for an overdose are the ones that are struggling with an opioid addiction.
As opioids use increases, the body will grow used to the intake. The user will become tolerant of the drug over time, which means they’ll need more opioids in one dose in order to produce the same result. Opioid abuse almost always develops into an addiction.
Once they’re addicted, the user will experience symptoms of withdrawal when they try to stop. Withdrawal symptoms can be unbearable. Some people who attempt to detox on their own will return to their abusive opioid intake just to get relief from those withdrawal symptoms. Unfortunately, their tolerance to opioids decreases the longer they go without, so a sudden return to drugs during detox can cause them to fatally overdose.
Take Away The Risk Of An Opioid Overdose And Enter Drug Detox
No matter how long you or a loved one has been abusing opioids, detoxing is always possible. Serenity House Detox & Recovery can help you with a gentle opioid detox. Our centers employ 24/7 medical staff so if any complications arise, someone will be there to help.
Decrease the risk of an opioid overdose or relapse. Call Serenity House Detox & Recovery today at 866-294-5306. Get started on a new drug-free life.